Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 33, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 28, 2024, 2:43 PM MDT for 6 counties in Colorado. It took effect at Oct 29, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2024, 2:43 PM MDT (20:43 UTC)
- In effect from
- Oct 29, 2024, 11:00 AM MDT
- Expired
- Oct 29, 2024, 6:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 50 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2364 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640 WWUS85 KBOU 282043 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 243 PM MDT Mon Oct 28 2024 COZ246-247-290445- /O.UPG.KBOU.FW.A.0016.241029T1700Z-241030T0000Z/ /O.NEW.KBOU.FW.W.0033.241029T1700Z-241030T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 243 PM MDT Mon Oct 28 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM MDT Tuesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 246 and 247. * TIMING...From 11 AM to 6 PM MDT Tuesday. * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ241-245-249-290445- /O.NEW.KBOU.FW.W.0033.241029T1700Z-241030T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties-Washington County- 243 PM MDT Mon Oct 28 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE, WASHINGTON COUNTY, AND EASTERN ARAPAHOE AND ADAMS COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 6 PM MDT Tuesday. * AFFECTED AREA...Fire Weather Zones 241, 245 and 249. * TIMING...From 11 AM to 6 PM MDT Tuesday. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
972 WWUS85 KBOU 290820 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 220 AM MDT Tue Oct 29 2024 COZ241-245>247-249-291900- /O.CON.KBOU.FW.W.0033.241029T1700Z-241030T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 220 AM MDT Tue Oct 29 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PALMER DIVIDE AND THE PLAINS EAST AND SOUTHEAST OF DENVER... * AFFECTED AREA...Fire Weather Zones 241, 245, 246, 247 and 249. * TIMING...From 11 AM this morning to 6 PM MDT this evening. * WINDS...Southwest 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
410 WWUS85 KBOU 292353 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 553 PM MDT Tue Oct 29 2024 COZ241-245>247-249-300100- /O.EXP.KBOU.FW.W.0033.000000T0000Z-241030T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 553 PM MDT Tue Oct 29 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PALMER DIVIDE AND THE PLAINS EAST AND SOUTHEAST OF DENVER... With higher relative humidities, decreasing northerly winds and incoming precipitation, the Red Flag Warning will expire at 6 PM MDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 28, 12:06 PM MDT, 2 hours 37 minutes earlier. Its key messages:
- Well above normal temperatures continue today and linger into Tuesday over parts of the plains, with elevated to critical fire weather conditions.
- Valley rain and mountain snow showers Tuesday with rain turning to all snow for the high country Tuesday evening.
- Much colder Wednesday with rain and snow showers for the plains.
- Hard freeze for plains Wednesday night/Thursday morning.
- Dry with near normal temperatures Thursday through Sunday including for Halloween.
Area forecast discussion, Oct 28, 12:06 PM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1206 PM MDT Mon Oct 28 2024 .KEY MESSAGES... - Well above normal temperatures continue today and linger into Tuesday over parts of the plains, with elevated to critical fire weather conditions. - Valley rain and mountain snow showers Tuesday with rain turning to all snow for the high country Tuesday evening. - Much colder Wednesday with rain and snow showers for the plains. - Hard freeze for plains Wednesday night/Thursday morning. - Dry with near normal temperatures Thursday through Sunday including for Halloween. && .UPDATE... Issued at 1015 AM MDT Mon Oct 28 2024 Places like KDEN and KAPA have had relative humidity values around 17-19 percent for much of the morning due to the mild and very dry conditions. Luckily, an expansive mountain wave cloud has covered much of the eastern plains this morning. This has kept temperatures slightly lower than forecast and has limited mixing. While there will still be elevated fire weather conditions across the plains this afternoon, the concern over those conditions has lowered. High temperatures were lowered a degree or two across the plains due to the cloud cover. && .SHORT TERM /Through Tonight/... Issued at 243 AM MDT Mon Oct 28 2024 Early morning satellite imagery shows widespread mountain wave cloud cover across eastern Colorado as westerly flow aloft increases over the region. This is largely in a response to a broad trough gradually approaching from the west, and a broad area of mid/upper level moisture stretching from southern California into the Central Great Plains. Despite the approaching trough and cloud cover, today should be one of the warmer days in the last week or two thanks to increasing downslope component of the flow. Guidance is generally in good agreement that we'll see temperatures climb back into the mid to upper 70s. One caveat is that guidance does tend to struggle with mountain wave cloud cover and if cloud cover ends up a bit thicker than expected temperatures may only reach the low/mid 70s - though that's still well above normal for this time of year (60F). The continued warm and very dry conditions will lead to elevated fire weather conditions across the plains, mainly south of I-70 where winds will be strongest today. The weather will stay fairly quiet for the lower elevations through tonight, but as the column gradually moistens overnight, a few rain/snow showers will be possible over the higher elevations... mainly over our western CWA border... but any accumulation through Tuesday AM is expected to be minimal. && .LONG TERM /Tuesday through Sunday/... Issued at 243 AM MDT Mon Oct 28 2024 Upper level trough will be over the Great Basin Tuesday with strong southwest flow aloft across Colorado. A short wave trough ejects northeastward Tuesday across southern Wyoming. Best lift will be ahead of the trough over Wyoming and into western South Dakota. Expect the northern mountains to pick up a little snow, as the wave passes to the north, but for much of the area, this is a dry setup. At the surface, a low forms over northeast Colorado and then lifts northeast into Nebraska by early evening. Latest model trends shifted north where this low forms. This will bring gusty southwest winds south of I-76 on Tuesday and especially south of I-70 across the plains. HREF ensemble mean wind gusts reach 40 mph, with the 90th percentile around 50 mph. Because of the gusty southwest winds and dry conditions will issue a Fire Weather Watch for Eastern Elbert and Lincoln Counties. Some colder air still filters into the northern Front Range Tuesday morning. This is expected to keep highs in the upper 50s to lower 60s. Where the gusty southwest winds prevail, highs are expected to reach the upper 60s to lower 70s. For Tuesday night, appears we see subsidence over the area behind the exiting short wave. The main trough off to the west slowly shifts eastward and weakens. We should see some snow return to the mountains overnight with the approach of the main trough. At the surface, colder air surges southward Tuesday night with much colder temperatures in place for Wednesday. The weakening main trough will be overhead Wednesday, and provide lift for light rain and snow. Still looks like it will be cold enough Wednesday morning for snow across the urban corridor for at least a rain/snow mix and possibly snow, if we can squeeze precipitation out of this system. Temperatures warm into the 40s during the afternoon for most of the plains, though it could be difficult to climb out of the 30s over the far eastern plains. Precipitation is expected to end early Wednesday evening as the still weakening system shifts northeast of the area. Expect a hard freeze through out the area Wednesday night with lows in the 20s across Front Range and eastern plains. No big changes for Thursday, though models are slightly stronger with the ridging over Colorado ahead of an upper level low over the Pacific Northwest. This should lead to slightly warmer temperatures and will nudge highs into the upper 50s to lower 60s while dry conditions prevail. The upper level trough digs southward across the west Friday and Saturday resulting in southwest flow aloft across Colorado. Friday will be mild and dry under the southwest flow with highs reaching the 60s over northeast Colorado. Saturday's forecast is a little more unclear. Most models show the trough digging southward across California, while a few models show the trough being farther east over the Great Basin. These models then bring the trough over the Central Rockies for Sunday. For the weekend, will keep high temperatures near normal (50s) over northeast Colorado. As far as PoPs go, will have mainly 10s and 20s with the higher PoPs on Sunday. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1140 AM MDT Mon Oct 28 2024 VFR is expected through the TAF period. SSW winds are holding strong this morning at KDEN and KAPA. It now appears these SSW winds will last through most of the afternoon. There will be a modified DCVZ/low pressure center that comes across the Denver metro late this afternoon. Forecasting wind direction when this comes across will be nearly impossible so a TEMPO group for variable winds was added. Winds should be light as it moves across. This evening, westerly winds will slowly veer towards drainage. A lee cyclone will develop over northeast Colorado tomorrow. A lot of times in these cases where a low pressure system develops over northeast Colorado ahead of a trough, the low usually ends up developing further south than thought. However, this system lacks cold air and the low should stay north of the Denver metro for the entire day tomorrow. As a result, models have come into better agreement that strong southwesterly winds will develop for much of the day tomorrow. Winds speeds may reach 40 knots at all three terminals as strong winds aloft will be able to mix down given the warm and dry conditions. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday afternoon for COZ246-247. && UPDATE...Danielson SHORT TERM...Hiris LONG TERM...Meier AVIATION...Danielson
Hazardous weather outlook, Oct 28, 10:47 AM MDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1047 AM MDT Mon Oct 28 2024 COZ030>051-291700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1047 AM MDT Mon Oct 28 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Elevated fire weather conditions are possible this afternoon due to warm, dry and breezy conditions, especially for the Palmer Divide and the eastern plains south of I-70. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday It will become windy Tuesday ahead of a storm system with southwest winds gusting 40 to 45 mph, south of I-76 and more so south of I-70. Elevated to critical fire weather conditions will result across the plains east and southeast of Denver Tuesday afternoon. Snow showers move into the mountains Tuesday and continue periodically through Wednesday afternoon. Light snow will be possible along the Front Range and over the plains Wednesday morning. Little to no snow accumulation is expected across the lower elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:30 AM MDT | Fire Weather Watch | BOU | Elbert, Lincoln | 12 hr |
| Oct 28, 3:04 PM MDT | Freeze Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more | 23 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.